Alert archive / New Mexico / Fire Weather Watches in 2016

Fire Weather Watch 13, NWS Albuquerque, NM

March 21, 20168 counties in New Mexico

NWS Albuquerque, NM issued this fire weather watch at Mar 21, 2016, 4:01 AM MDT for 8 counties in New Mexico. It took effect at Mar 23, 2016, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 21, 2016, 4:01 AM MDT (10:01 UTC)
In effect from
Mar 23, 2016, 12:00 PM MDT
Expired
Mar 23, 2016, 3:46 AM MDT
In force
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 65 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this fire weather watch went out at Mar 21, 3:56 AM MDT, 5 minutes earlier.

Area forecast discussion, Mar 21, 3:56 AM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
356 AM MDT MON MAR 21 2016

...CORRECTED TYPOGRAPHICAL ERROR IN SECOND PARAGRAPH OF MAIN
DISCUSSION...

.SYNOPSIS...
WHILE A RIDGE OF HIGH PRESSURE ALOFT MOVES OVER NEW MEXICO
TODAY...IT WILL WEAKEN AND FLATTEN OUT OVER THE STATE. MEANWHILE A
SURFACE TROUGH TO THE EAST OF THE ROCKIES WILL DEEPEN
TODAY...LEADING TO GUSTY WINDS ACROSS THE HIGH PLAINS OF EASTERN
NEW MEXICO. A DISTURBANCE ALOFT AND ASSOCIATED JET STREAM ALOFT
WILL PUSH INTO THE WESTERN STATES ON TUESDAY AND TUESDAY
NIGHT...AND THIS WILL LEAD TO A VERY WINDY DAY ACROSS THE LAND OF
ENCHANTMENT ON TUESDAY WHILE MOSTLY DRY CONDITIONS PERSIST.
TEMPERATURES WILL RISE ABOVE NORMAL TODAY AND MANY LOCATIONS
THROUGHOUT EASTERN NEW MEXICO WILL POSSIBLY APPROACH RECORD HIGH
READINGS ON TUESDAY. COLDER AIR WILL SWEEP INTO THE STATE TUESDAY
NIGHT AND WEDNESDAY WITH ONLY SOME LIGHT SHOWERS POSSIBLE...MOSTLY
OVER THE NORTHERN MOUNTAINS. CONDITIONS WILL TURN MORE TRANQUIL ON
THURSDAY WITH TEMPERATURES HOVERING JUST BELOW NORMAL FOR LATE
MARCH.

&&

.DISCUSSION...
DESPITE THE RIDGE OF HIGH PRESSURE MOVING OVER NEW MEXICO
TODAY...CONDITIONS WILL TURN BREEZY TO WINDY ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN OF NEW MEXICO TODAY. WITH RISING PRESSURE
HEIGHTS IN THE MID TROPOSPHERE TEMPERATURES WILL REBOUND ABOVE
NORMAL TODAY WITH A FEW NEAR-RECORD HIGHS POSSIBLE IN UNION AND
QUAY COUNTIES. THERE THEY WILL ALSO HAVE THE AID OF COMPRESSIONAL
WARMING DUE TO DOWNSLOPING BREEZES. THE BREEZES WILL BE LARGELY
DRIVEN BY THE DEEPENING LEE SIDE SURFACE TROUGH SINCE FLOW ALOFT
IS FAIRLY WEAK. HOWEVER...THE SURFACE GRADIENT IS PROGGED TO BE
IMPRESSIVE...ABOUT 6 MB BETWEEN KCQC AND KCAO BY THIS
AFTERNOON...AND THE WARMING TEMPERATURES WILL INDUCE A DEEPLY
MIXED BOUNDARY LAYER IN THE NORTHEASTERN QUADRANT OR SO OF THE
STATE.

INTO TONIGHT A PACIFIC LOW WILL MOVE INTO THE GREAT BASIN OF THE
CONUS WITH A STOUT JET STREAK ALOFT USHERING THE FEATURE INLAND.
THIS JET WILL NOSE INTO AZ AND NM BY TUESDAY...STRENGTHENING AND
FOCUSING OVER THE SOUTHERN HALF OF NM TUESDAY NIGHT. THE 700MB
WINDS ARE VERY IMPRESSIVE...HITTING HIGH TERRAIN AREAS OF NM ON
TUESDAY WITH 45-55 KT...AND THEN INCREASING TO 60 TO 75 KT OVER
THE GILA AND SACRAMENTO/CAPITAN/GUADALUPES TUESDAY NIGHT. IN
ADDITION...TODAY'S LEE SIDE SURFACE TROUGH WILL DEEPEN INTO A
989 MB CYCLONE OVER THE TRI-STATE AREA OF NE/KS/CO...INDUCING A
HEFTY SURFACE GRADIENT OVER NM. HAVE HOISTED A HIGH WIND WATCH FOR
THE HIGHER TERRAIN ZONES WHERE HIGHEST CONFIDENCE RESIDES FOR
GUSTS REACHING 60 MPH...BUT ALL REMAINING ZONES WILL LIKELY NEED A
WIND ADVISORY BY TUESDAY MORNING. THE VERY STRONG SOUTHWESTERLIES
WILL BE CHARACTERIZED BY THEIR USUAL WARMING EFFECTS OF WARM AIR
ADVECTION AND DOWNSLOPING/COMPRESSIONAL WARMING IN THE HIGH
PLAINS...AND THIS WILL SEND HIGH TEMPERATURES WITHIN CLOSE
PROXIMITY OF RECORD HIGH READINGS FOR TUESDAY AFTERNOON.

AS ALLUDED TO ABOVE...THE FLOW ALOFT STRENGTHENING OVER THE
SOUTHERN HALF OF THE FORECAST AREA AND A PERSISTENTLY SHARP
PRESSURE GRADIENT OVER NM WILL KEEP STRONG WINDS GOING
OVERNIGHT. MANY ZONES WILL LIKELY SEE GUSTS OF 50 TO 60 MPH
THROUGHOUT THE OVERNIGHT WITH PERIODS OF BLOWING DUST. THE COLD
FRONT WILL BE OVERTAKING NM TUESDAY NIGHT...ALSO ENHANCING GUSTY
CONDITIONS AS THE LOW ALOFT TRACKS ACROSS EASTERN COLORADO.
PRECIPITATION WILL BE AN AFTERTHOUGHT TO THE HIGH WINDS WITH ONLY
THE NORTHERN MOUNTAINS EXPECTED TO RECEIVE ANYTHING MEASURABLE
WITH LIGHT AMOUNTS STILL.

IN THE WAKE OF THE COLD FRONT THE SURFACE GRADIENT WILL BE SLOW TO
RELAX...KEEPING THE STRONG WINDS GOING AS THEY SHIFT WITH MORE OF
A NORTHERLY COMPONENT. PRECIPITATION WILL STAY LIGHT AND CONFINED
TO THE NORTHERN TIER OF ZONES WEDNESDAY...NAMELY THE NORTHERN
MOUNTAINS WHERE MINIMAL ACCUMULATION IS EXPECTED. TEMPERATURES
WILL FALL BELOW AVERAGE BY 5 TO 10 DEGREES ON WEDNESDAY.

INTO THURSDAY THE FLOW ALOFT RELAXES SUBSTANTIALLY WITH A WEST
NORTHWEST DIRECTION. SURFACE WINDS WILL VEER MORE SOUTHERLY IN
MANY ZONES...BUT STILL TEMPERATURES ARE EXPECTED TO BE JUST SHY OF
SEASONAL AVERAGES. THE FLOW BEGINS TO INCREASE MORE INTO FRIDAY AS
IT BUCKLES INTO AN UPPER LEVEL TROUGH. STRONGER SURFACE WINDS WILL
THUS BE RESURRECTED FRIDAY AND SATURDAY AS THE TROUGH AXIS BENDS
ITS WAY OVER THE NM-CO BORDER. AGAIN PRECIPITATION WILL BE ON THE
LIGHTER SIDE...BUT TEMPERATURES WILL BE SET BACK A FEW DEGREES.

52

&&

.FIRE WEATHER...

...CRITICAL CONDITIONS THIS AFTERNOON PORTIONS OF THE NORTHEAST
AND EAST CENTRAL...

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS TUESDAY...

...POTENTIAL FOR CRITICAL CONDITIONS WEDNESDAY ALONG/SOUTH OF
INTERSTATE 40...

A SUSTAINED PERIOD OF POOR OVERNIGHT RH RECOVERIES...STRONG TO
POTENTIALLY DAMAGING WINDS AND SINGLE DIGIT MIN RH VALUES...WILL BE
COMBINED WITH HIGH HAINES AND WELL ABOVE AVERAGE TEMPERATURES
TUESDAY...AND MODERATE TO HIGH HAINES WEDNESDAY...AS WELL AS HIGH
MIXING HEIGHTS...TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON...TUESDAY AND POTENTIALLY WEDNESDAY.

VENT RATES WILL BE MOSTLY EXCELLENT TODAY...AT A MAXIMUM
TUESDAY...AND EXCELLENT OVERALL WEDNESDAY.

THE UPPER RIDGE WILL START TO FLATTEN TODAY...AS A LEE TROUGH
DEVELOPS. SOME SPOTTY NEAR RECORD HIGHS ARE POSSIBLE THIS AFTERNOON
AS HIGHS SOAR TO 10 TO 20 DEGREES ABOVE AVERAGE...AND MIN RH VALUES
PLUMMET TO BELOW 10 PERCENT FOR MOST OF THE FORECAST AREA. SFC WIND
FORECAST INCREASED A BIT OVER THE EAST CENTRAL AND NORTHEAST FOR
THIS AFTERNOON...ENOUGH TO RESULT IN CRITICAL CONDITIONS FOR
PORTIONS OF THE EAST CENTRAL PLAINS...NORTHEAST HIGHLANDS AND
PLAINS...AND CENTRAL HIGHLANDS. WILL ONLY HAVE THE EAST CENTRAL
PLAINS IN THE FIRE WEATHER WARNING THIS AFTERNOON/EVENING AS THE
MAJORITY OF THE OTHER ZONES MAY NOT HIT. THAT SAID...LOCALES
IMMEDIATELY ADJOINING THE EAST CENTRAL PLAINS MAY SEE 3 TO 6 HRS OF
CRITICAL CONDITIONS.

WINDS ALOFT WILL STRENGTHEN OVERNIGHT TONIGHT...AND MAY BE NOTICEABLE
AT SOME RIDGETOP LOCATIONS OVER NW AND NORTH CENTRAL NM. RH
RECOVERIES FORECAST TO BE ONLY FAIR TO POOR OVERALL.

ON TUESDAY...THE SFC LOW/LEE TROUGH STRENGTHEN...AS DO WINDS ALOFT.
MT TOP AS WELL AS TRANSPORT WINDS RANGE FROM 40 TO AROUND 55KTS.
HIGH HAINES WILL BE PREVALENT...AND SINGLE DIGIT MIN RH WILL BE
WIDESPREAD. WINDS ALOFT INCREASE FURTHER TUESDAY NIGHT...AND RH
RECOVERIES WILL REMAIN POOR OVER THE EAST AND RGV. THEREFORE HAVE
EXTENDED TIME WISE THE RED FLAG WARNING FOR ZONES 103-104-107 AND
108 UNTIL MIDNIGHT TUESDAY NIGHT.

ALTHOUGH THERE WILL BE CONSIDERABLE COOLING WORKING OVER THE STATE
IN THE WAKE OF THE UPPER TROUGH AND ASSOCIATED COLD FRONT
WEDNESDAY...FORECAST GRIDS INDICATE POTENTIAL FOR CRITICAL
CONDITIONS WEDNESDAY ALONG AND SOUTH OF INTERSTATE 40...WHERE MIN RH
VALUE RANGE FROM 10 TO 15 PERCENT. NORTH OF INTERSTATE 40 THE COOLER
AIR AND POTENTIAL FOR RAIN AND HIGH TERRAIN SNOW SHOWERS WILL BOOST
MIN RH ABOVE 15 PERCENT. WINDS WILL BE MORE NORTHWESTERLY...AND RATHER
STRONG...ESPECIALLY IN AREAS THAT ARE FAVORED TERRAIN WISE. SOME
UNCERTAINTY HOW STRONG THE WIND MIGHT BE THOUGH...BUT ENOUGH
DIFFERENCES IN THE GUIDANCE TO HOIST A FIRE WEATHER WATCH.

THURSDAY AND FRIDAY HIGH TEMPERATURES ARE FORECAST TO BE NEAR TO
BELOW AVERAGE...WITH OVERALL LESS WIND AND BETTER OVERNIGHT RH
RECOVERIES. HOWEVER...VENT RATES REMAIN GOOD TO EXCELLENT BOTH DAYS.
SPOTTY CRITICAL CONDITIONS COULD DEVELOP OVER PARTS OF THE EAST
CENTRAL FRIDAY AFTERNOON...WHICH COULD SHIFT TO THE SOUTHWEST/WEST
CENTRAL SATURDAY AS A CLIPPER TYPE SYSTEM AND COLD FRONT BRING SOME
RELIEF TO THE EAST.

THE UPPER RIDGE REBUILDS NEXT SUNDAY/MONDAY WITH ANOTHER TROUGH/COLD
FRONT POSSIBLE AROUND THE MIDDLE OF NEXT WEEK. MODELS NOT IN VERY
GOOD AGREEMENT HOW THIS COULD SHAPE UP PRECIPITATION WISE.

&&

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. MAIN HIGHLIGHTS
WILL BE HIGH CLOUDS THAT CONTINUE TO MOVE IN FROM THE WEST AND
WEST TO SOUTHWEST WINDS THAT WILL INCREASE IN SPEED LATE MON
MORNING AREAWIDE. STRONGEST WINDS WILL BE ALONG AND EAST OF THE
CENTRAL MT CHAIN WHERE GUSTS MAY REACH 25-35KT IN THE AFTERNOON.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  72  38  69  29 /   0   0   0   0
DULCE...........................  68  28  67  22 /   0   0   5  10
CUBA............................  69  35  66  27 /   0   0   0   5
GALLUP..........................  73  31  66  23 /   0   0   0   0
EL MORRO........................  67  29  64  23 /   0   0   0   5
GRANTS..........................  73  31  70  26 /   0   0   0   0
QUEMADO.........................  70  38  67  27 /   0   0   0   0
GLENWOOD........................  74  30  72  29 /   0   0   0   0
CHAMA...........................  60  27  58  18 /   0   0   5  20
LOS ALAMOS......................  66  44  68  34 /   0   0   0   0
PECOS...........................  65  38  67  33 /   0   0   0   0
CERRO/QUESTA....................  66  29  65  25 /   0   0   0   5
RED RIVER.......................  54  33  52  24 /   0   0   0  20
ANGEL FIRE......................  58  32  59  20 /   0   0   0  10
TAOS............................  67  30  67  26 /   0   0   0   5
MORA............................  65  39  66  30 /   0   0   0   0
ESPANOLA........................  73  33  71  31 /   0   0   0   0
SANTA FE........................  68  40  69  32 /   0   0   0   0
SANTA FE AIRPORT................  70  38  71  33 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  73  43  73  37 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  75  45  75  38 /   0   0   0   0
ALBUQUERQUE VALLEY..............  76  42  76  37 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  76  44  76  36 /   0   0   0   0
LOS LUNAS.......................  77  40  78  36 /   0   0   0   0
RIO RANCHO......................  77  43  74  35 /   0   0   0   0
SOCORRO.........................  76  43  81  41 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  69  43  70  35 /   0   0   0   0
TIJERAS.........................  72  42  72  37 /   0   0   0   0
MORIARTY/ESTANCIA...............  73  30  74  32 /   0   0   0   0
CLINES CORNERS..................  69  40  70  31 /   0   0   0   0
GRAN QUIVIRA....................  69  42  72  38 /   0   0   0   0
CARRIZOZO.......................  70  43  76  39 /   0   0   0   0
RUIDOSO.........................  66  47  68  40 /   0   0   0   0
CAPULIN.........................  73  39  74  32 /   0   0   0   0
RATON...........................  75  35  76  33 /   0   0   0   0
SPRINGER........................  73  37  76  32 /   0   0   0   0
LAS VEGAS.......................  72  41  72  35 /   0   0   0   0
CLAYTON.........................  82  46  82  40 /   0   0   0   0
ROY.............................  76  43  78  35 /   0   0   0   0
CONCHAS.........................  82  46  84  42 /   0   0   0   0
SANTA ROSA......................  79  46  81  42 /   0   0   0   0
TUCUMCARI.......................  85  46  88  43 /   0   0   0   0
CLOVIS..........................  78  46  83  43 /   0   0   0   0
PORTALES........................  78  47  84  46 /   0   0   0   0
FORT SUMNER.....................  80  42  84  42 /   0   0   0   0
ROSWELL.........................  81  45  87  46 /   0   0   0   0
PICACHO.........................  76  47  79  48 /   0   0   0   0
ELK.............................  71  46  74  46 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT
FOR THE FOLLOWING ZONES... NMZ103-104-107-108.

FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... NMZ105>109.

RED FLAG WARNING FROM 11 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES... NMZ101-102-105-106-109.

RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES... NMZ108.

HIGH WIND WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT FOR
THE FOLLOWING ZONES...
NMZ502-505-506-508-510>515-521-523-526>529-539-540.

&&

52
Hazardous weather outlook, Mar 20, 5:35 AM MDT, 22 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 AM MDT SUN MAR 20 2016

NMZ501>540-211200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
535 AM MDT SUN MAR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WESTERLY WINDS AND AREAS OF BLOWING DUST ARE FORECAST
TUESDAY AND WILL LIKELY REQUIRE WIND ADVISORIES...AND POSSIBLY
HIGH WIND WARNINGS FOR A FEW AREAS. IN ADDITION...WIDESPREAD
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TUESDAY AFTERNOON
AND EVENING. A FIRE WEATHER WATCH IS IN EFFECT.

STRONG WESTERLY WINDS ARE FORECAST WEDNESDAY AS WELL...WITH THE
STRONGEST WINDS ACROSS THE SOUTHERN HALF OF NEW MEXICO WHERE WIND
ADVISORIES AND A FEW HIGH WIND WARNINGS WILL LIKELY BE REQUIRED.
CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ON WEDNESDAY AS
WELL...MAINLY ACROSS EAST CENTRAL AND SOUTHERN PORTIONS OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 4:01 AM MDTRed Flag WarningABQ15 hr
Mar 21, 4:01 AM MDTRed Flag WarningABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more44 hr
Mar 21, 4:16 AM MDTHigh Wind WatchABQ24 hr
Mar 21, 3:51 PM MDTWind AdvisoryABQ52 hr

Nearby

Fire Weather Watches in New Mexico, 2016Every fire weather watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.